Alert archive / Utah / Flash Flood Warnings in 2011

Flash Flood Warning 24, NWS Grand Junction, CO

July 19, 2011San Juan County, Utah

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2011, 1:11 PM MDT for San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2011, 1:11 PM MDT (19:11 UTC)
Expired
Jul 19, 2011, 4:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County San Juan County, UT

The radar

The Grand Junction radar (KGJX), 212 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2011-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2011-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1696 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:18 AM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 19, 9:18 AM MDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
918 AM MDT TUE JUL 19 2011

.UPDATE 845 AM MDT...
THE MORNING SOUNDING HOLDS NO SURPRISES: MOISTURE AND INSTABILITY
REMAIN HIGH WITH PRECIP WATER AT 1.2 INCHES AND CAPE AROUND 1500
J/KG. YESTERDAY WITH LITTLE UPPER LEVEL SUPPORT...THE FORECAST AREA
SAW SOME FLASH FLOODING...LOCAL WIND GUSTS IN THE 60-70 MPH...AND A
TORNADO NEAR TOWAOC. WHAT SEPARATES TODAY FROM YESTERDAY IS THAT WE
ALSO HAVE GOOD UPPER LEVEL FORCING. THE TROPICAL DISTURBANCE NEAR THE
FOUR CORNERS THIS MORNING WILL LIFT NE THROUGH THE FORECAST AREA
TODAY. THIS DISTURBANCE HAS A HISTORY OF PRODUCING CONVECTION ON ITS
PERIPHERY RATHER THAN ITS CORE. AND INDEED THE NEW NAM IS INITIATING
CONVECTION THIS MORNING AND THAT IS FITTING WITH THE FIRST
LIGHTNING STRIKES WE ARE SEEING NORTH OF PRICE. THE SOUTH WILL
LIKELY SEE SOME MORNING-EARLY AFTERNOON CONVECTION BUT THEN SETTLE
DOWN IN THE LATER AFTERNOON. THE NORTH WILL SEE CONVECTION THAT
WILL LIKELY PERSIST OVERNIGHT.

SHEER PROFILE IS NOT SEVERE WEATHER CLASSIC...SHOWING SOME BACKING
FROM SW TO SE WITH HEIGHT BECOMING ALL SW THIS AFTERNOON. BUT THERE
IS SOME SPEED SHEAR TO HELP SEPARATE THE UPDRAFT/DOWNDRAFT THIS
AFTERNOON. WIND GUSTS TO 60 MPH ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. WE DON'T EXPECT TORNADO FORMATION...BUT THEN AGAIN WE
DIDN'T YESTERDAY EITHER. SO KEEP AN EYE OUT FOR THUNDERSTORM
ROTATION. STORM MOTION TO THE NE AT 15 MPH THIS AFTERNOON WILL LIMIT
BUT NOT ELIMINATE FLASH FLOODING POTENTIAL. LARGE HAIL IS UNLIKELY
WITH WBZ AT AROUND 15KFT.

PLEASE REPORT ANY UNUSUAL WEATHER TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION.

&&

.PREVIOUS DISCUSSION ISSUED 445 AM MDT TUE JUL 19 2011...
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS CONTINUED OVERNIGHT ACROSS MUCH
OF THE FORECAST AREA...WITH HIGHEST AREAL COVERAGE OVER EASTERN UT
AND NORTHWEST CO. THESE WERE ASSOCIATED WITH A VORT MAX THAT THE RUC
SHOWED GLIDING OVER NE UT. ANOTHER VORT MAX WITHIN THE MONSOONAL
PLUME WAS CENTERED OVER NE AZ THIS MORNING AND WILL ENTER SE UT
AROUND SUNRISE. THIS DISTURBANCE IS THE REMAINS OF AN EASTERLY WAVE
THAT MOVED OUT OF THE BIG BEND AREA LAST EVENING. THE RUC AND NAM12
PROJECT THIS DISTURBANCE TO KICK OFF ANOTHER ROUND OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY AND
INTO TONIGHT. THE MAIN FOCUS SHOULD BE OVER EASTERN UT AND ALONG THE
CO/UT BORDER WHERE THE BEST UPLIFT IS PROJECTED. PRECIPITABLE WATER
WAS JUST ABOVE AN INCH ON THE GJT 00Z SOUNDING...WITH THE NAM12
PROJECTING 1.4 INCHES AT 12Z. THE NAM12 FORECAST SOUNDINGS HAVE BEEN
OVER-PREDICTING PW BY ABOUT 0.25 OF AN INCH BUT ADJUSTING FOR THIS
STILL YIELDS OVER AN INCH OF PW OVER GJT THIS MORNING AND ACROSS
EASTERN UT. HAVE INCREASED THE CHANCE OF RAIN AND PROJECTED RAINFALL
AMOUNTS ACROSS THE BOARD FOR TODAY AND THIS EVENING.

TONIGHT AND WEDNESDAY...THE REMNANTS OF A STRONG WEST COAST TROUGH
WILL WEAKEN AND PASS WELL NORTH OF THE AREA. THIS WILL CAUSE THE
MONSOON FLOW TO LAY OVER TO THE EAST AND BE PUSHED TO THE EAST AS
WELL. NE UT AND NW CO DRY OUT IN SOUTHWEST FLOW ALOFT...WHILE SW CO
AND THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE REMAIN IN THE WETTER
AIRMASS THUS HAVE KEPT A HIGHER CHANCE OF RAIN THERE.

WEDNESDAY NIGHT...DRIER AIR WILL CONTINUE ADVECTING INTO THE AREA
OVER EASTERN UT AND NW AND CENTRAL CO WEDNESDAY NIGHT.

.LONG TERM...THURSDAY THROUGH MONDAY...
THE TROF OVER THE GREAT BASIN STALLS THURSDAY BUT NOT BEFORE IT
PUSHES DRIER AIR INTO ERN UT AND EXTREME NWRN CO. WHILE THE DEEPEST
MOISTURE RESIDES IN THE VICINITY OF THE SAN JUAN MTNS EXTENDING
NORTHWARD ALONG THE CONTINENTAL DIVIDE. STORMS LIKELY TO PRODUCE
GUSTY WINDS BUT AS P.W. VALUES DROP SO WILL THE THREAT OF HEAVY RAIN.
THE TROF DEEPENS A BIT FRIDAY BUT MAKES LITTLE EWRD PROGRESS...
HOWEVER MOISTURE VALUES CONTINUE TO DROP OVER OUR CWA. AS A RESULT
EXPECT A SIGNIFICANT DOWNTREND IN CONVECTIVE ACTIVITY. THE ONLY
EXCEPTION WOULD BE OVER THE SAN JUANS WHERE A LITTLE BETTER MOISTURE
WILL YIELD A FEW AFTERNOON TSTMS. THE TROF OVER THE WEST WEAKENS SOME
SATURDAY AS ENERGY SHEARS THROUGH THE NRN ROCKIES...AT THE SAME TIME
HIGH PRESSURE REBUILDS NEAR ERN TX. THIS BRINGS OUR CWA BACK INTO A
MORE FAVORABLE SOUTHERLY FLOW RESULTING IN A GRADUAL INCREASE IN
MOISTURE. HOWEVER ERN UT WILL STILL REMAIN UNDER A DRIER SW FLOW SO
CONVECTION WILL MAINLY BE OVER THE MTNS OF WRN COLORADO AND ONLY
ISOLATED IN COVERAGE.

BY LATE IN THE WEEKEND THE LAST BIT OF ENERGY IN THE TROF OVER THE
PACIFIC NORTHWEST LIFT/S NORTHEAST INTO CENTRAL CANADA AND ALLOWS THE
SUB-TROPICAL RIDGE TO WEDGE IT/S WAY BACK TO THE WEST COAST...
CENTERING NEAR THE 4 CORNERS REGION BY EARLY MONDAY. THE HOT NATURE
OF THIS RIDGE SHOULD KEEP TEMPERATURES AT ABOVE NORMAL LEVELS INTO
EARLY NEXT WEEK. AS FOR MOISTURE THIS RIDGE SHOULD AGAIN ABSORB
MONSOONAL MOISTURE AND CONTINUE TO RECYCLE IT FOR AN INCREASE IN
AFTERNOON CONVECTION...BUT THERE DOES NOT SEEM TO BE A CLEAR SIGNAL
WHEN THIS WILL HAPPEN LOOKING AT PRECIPITABLE WATER AND MOISTURE
FIELDS FROM LONGER RANGE MODELS. FOR NOW WILL CONTINUE THE TREND OF
DIURNAL THUNDERSTORMS ALONG THE DIVIDE...BUT MORE FAVORED IN THE
SOUTHERN MOUNTAINS...CLOSER TO THE MOISTURE PLUME.

&&

.AVIATION...

SCATTERED SHOWERS WILL CONTINUE THIS MORNING...MAINLY OVER NORTHEAST
UTAH. THUNDERSTORMS WILL INCREASE THIS AFTERNOON ACROSS THE AREA...
AFFECTING ALL THE TAF SITES.  MVFR CONDITIONS CAN BE EXPECTED NEAR
THESE STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH THE STRONGER
CELLS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

UPDATE..........JOE
SHORT TERM......CJC
LONG TERM.......MC/DP
AVIATION........CJC
Hazardous weather outlook, Jul 19, 4:31 AM MDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
431 AM MDT TUE JUL 19 2011

COZ001>014-017>023-UTZ022>025-027>029-201130-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
431 AM MDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA. EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE DAY AND
CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

OUR MONSOONAL SURGE WILL BEGIN TO WANE BY MIDWEEK AS A DRIER
SOUTHWESTERLY FLOW ALOFT BECOMES ESTABLISHED. THIS PATTERN IS
EXPECTED TO CONTINUE INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:03 PM MDTFlash Flood WarningGJTEagle, Garfield, Pitkin3 hr
Jul 18, 6:27 PM MDTAreal Flood AdvisoryGJTDolores, Hinsdale, Ouray, San Juan, San Miguel3 hr
Jul 18, 7:20 PM MDTAreal Flood AdvisoryGJTEagle, Garfield, Rio Blanco, Routt3 hr
Jul 18, 8:30 PM MDTSevere Thunderstorm WarningGJTMontezuma45 min
Jul 18, 8:34 PM MDTTornado WarningGJTMontezuma11 min
Jul 18, 8:43 PM MDTTornado WarningGJTMontezuma17 min
Jul 18, 9:12 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco48 min
Jul 18, 9:58 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco47 min
Jul 18, 10:46 PM MDTSpecial Weather StatementGJTMoffat44 min
Jul 19, 2:24 PM MDTAreal Flood AdvisoryGJTGarfield, Mesa, Pitkin2 hr
Jul 19, 3:02 PM MDTAreal Flood AdvisoryGJTMontrose, Ouray, San Miguel3 hr
Jul 19, 3:13 PM MDTSpecial Weather StatementGJTRio Blanco47 min
Jul 19, 3:20 PM MDTAreal Flood AdvisoryGJTDelta, Montrose, Ouray3 hr
Jul 19, 3:38 PM MDTAreal Flood AdvisoryGJTMesa, Montrose3 hr
Jul 19, 4:45 PM MDTFlash Flood WarningGJTDolores, Ouray, San Juan, San Miguel3 hr
Jul 19, 4:48 PM MDTAreal Flood AdvisoryGJTDelta, Eagle, Garfield, Gunnison, Mesa, Moffat and 3 more4 hr
Jul 19, 4:51 PM MDTSevere Thunderstorm WarningGJTMoffat, Rio Blanco35 min
Jul 19, 5:03 PM MDTSevere Thunderstorm WarningGJTMoffat, Routt42 min
Jul 19, 5:44 PM MDTSevere Thunderstorm WarningGJTMoffat, Routt46 min
Jul 18, 7:42 PM MDTSpecial Weather StatementGJTGrand48 min
Jul 18, 11:54 PM MDTAreal Flood AdvisoryGJTUintah3 hr
Jul 19, 12:42 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr
Jul 19, 2:16 PM MDTAreal Flood AdvisoryGJTUintah3 hr
Jul 19, 3:00 PM MDTSevere Thunderstorm WarningGJTUintah45 min
Jul 19, 3:45 PM MDTSevere Thunderstorm WarningGJTUintah45 min

Nearby

Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.